There are not many emergencies in the Movement Disorders specialty of neurology. But for those that exist, often they can be quickly and easily managed as long as you recognize the symptoms and address the underlying cause before things turn sour. In this week’s segment of the BrainWaves podcast, Dr. David Coughlin (from ep. 32 on Parkinson Disease management) discusses his approach to a patient with acute hyperthermia, rigidity, and hyperreflexia–features of the serotonin syndrome. Take a listen.
While the podcast features a case presentation and discussion, we’ll review here some of the key features and management strategies for patients you suspect may have serotonin syndrome. The first thing you should
know about serotonin syndrome is that the disease exists along a spectrum. Many patients probably have experienced symptoms of excess serotonin and ignored them–things like restlessness, anxiety, tremor, and stomach upset. Symptoms not unlike what you might experience with excess caffeine use. Only when symptoms become more concerning or disabling will patients ever present clinically. According to one 1991 review of 38 patients with moderate to severe serotonin syndrome, the most common presenting symptoms were confusion and restlessness. Not unsurprisingly, some of these other physical exam features are frequently confused with neuroleptic malignant syndrome–features like tremor, rigidity, fever, tachycardia, diaphoresis, diarrhea. However, unlike serotonin syndrome, NMS results from the overinhibition of dopamine receptors rather than a hyperserotonergic state.
There is a lot of overlap in the clinical exam of patients with NMS and serotonin syndrome, but there are some features that can help tell them apart. Hyperreflexia and myoclonus are seen much more commonly in serotonin syndrome than NMS, so those can be differentiating factors. The history is also extremely helpful. The typical course of serotonin syndrome is fast on—fast off, meaning it develops over hours and resolves over hours to a day or two. Whereas with NMS, this syndrome evolves over a course of several days. According to Dr. Coughlin, there have been multiple diagnostic criteria for serotonin syndrome over the years, and the general trend has been towards more inclusiveness to aid in recognizing milder cases earlier. Hunter’s 2003 criteria requires the coincident addition or increase of a serotonergic agent and one of the following symptom complexes:
- Spontaneous clonus
- Inducible clonus + agitation or diaphoresis
- Tremor + hyperreflexia
- Hypertonia + fever + clonus
From a laboratory perspective, elevations in serum creatinine kinase are possible, and you can see increases in LFTs and a leukocytosis as well. A lactic acidosis may be present in severe cases, which often indicates muscle breakdown from the profound rigidity. All of these laboratory findings are seen in NMS as well, but to a much greater frequency (over 90%). So really, their absence would be the most helpful in distinguishing the two entities. If labs appear more on the normal side, this might make you lean toward serotonin syndrome, but extreme abnormalities in liver function and muscle enzyme products should raise up flags for NMS as opposed to a serotonergic crisis.
Management. As I just mentioned, NMS results from the overinhibition of dopamine receptors. Antiserotonertic agents like cyproheptadine (the board exam answer for treating serotonin syndrome) won’t do anything for NMS. Dopamine agonists are often used in the treatment of NMS. However, DA agonists can make serotonin syndrome worse because of issues with receptor selectivity. So you should really know which syndrome you are treating before you empirically attempt targeted pharmacologic intervention. For the most part, management is going to be supportive. (I can’t stress enough that this is a podcast blog, and you should not consider anything that is posted here to be expert guidance on treating live, human beings.) Prognosis for this condition is generally favorable, and with early diagnosis and supportive management, a full recovery is typical. Note that hyperthermia and rigidity indicate severe serotonin syndrome and are associated with greater mortality if not managed swiftly and effectively. In two series from 2002 and 2005 which cited nearly 100,000 combined cases of serotonin syndromes reported to national poison control centers, death occurred only in 0.2% of cases–often due to multi-organ failure. So goals of management involve fluid resuscitation, sedation, antipyretics (often with scheduled doses of acetaminophen or NSAIDs, ice packs, and in rare cases paralytics must be used in order to suppress muscle excitability), critical care monitoring, and if refractory: Cyproheptadine. This is a medication that has not been studied in any randomized trial against placebo (to my knowledge), but there are numerous case reports and case series that support its use. It’s a short acting medication that comes in oral tablets or solution. Up to 32 mg/d can be used in divided doses, typically at 4-8mg q6h. But again, you would not have to use this for very long given the short duration of most cases of serotonin syndrome. Other options which work through anti-serotonergic mechanisms are chlorpromazine and methysergide (unavailable in the US), but experts don’t recommend these therapies.
While the acute management of serotonin syndrome is straightforward, the long-term management is not so simple. Should these patients resume taking whatever initial medication they were previously on? Usually it starts with a SSRI or MAOI for depression, and then the patient is later given a mildly serotonergic medication (something like tramadol, metoclopramide, or even over-the-counter herbal supplements), and maybe something else is added later (like an antibiotic such as linezolid, or migraine treatments like sumatriptan). Medication interactions must be checked by the physician and the pharmacist, and the risks and benefits of any treatment must be considered before the first dose is ever taken. So consider if your patient was on paroxetine, and then developed serotonin syndrome after receiving sumatriptan and ondansetron for a migraine, it might be reasonable to resume taking the paroxetine after symptoms have resolved. But I would clearly avoid the other two medications. Alternatively, consider if your patient was taking St. John’s wort (the flower from the cover photo of this blog entry), was given a single dose of valproic acid in the hospital for a seizure, and now he is in florid serotonin syndrome. I would probably never recommend the patient resume taking St. John’s wort. Unfortunately there are no recommendations for how medical providers should manage these complex situations, and I’m certainly not doling out advice. You’d probably want to consult your friendly, neighborhood pharmacist on that one.
BrainWaves’ podcasts and online content are intended for medical education purposes only and should not be used for routine clinical decision making.
- Mills KC. Serotonin syndrome. American family physician. 1995;52:1475-1482
- Radomski J, Dursun S, Reveley M, Kutcher S. An exploratory approach to the serotonin syndrome: An update of clinical phenomenology and revised diagnostic criteria. Medical hypotheses. 2000;55:218-224
- Dunkley EJ, Isbister GK, Sibbritt D, Dawson AH, Whyte IM. The hunter serotonin toxicity criteria: Simple and accurate diagnostic decision rules for serotonin toxicity. QJM : monthly journal of the Association of Physicians. 2003;96:635-642
- Boyer EW, Shannon M. The serotonin syndrome. The New England journal of medicine. 2005;352:1112-1120
- Dosi R, Ambaliya A, Joshi H, Patell R. Serotonin syndrome versus neuroleptic malignant syndrome: A challenging clinical quandary. BMJ case reports. 2014;2014:bcr2014204154
- Lappin RI, Auchincloss EL. Treatment of the serotonin syndrome with cyproheptadine. The New England journal of medicine. 1994;331:1021-1022
- Pedavally S, Fugate JE, Rabinstein AA. Serotonin syndrome in the intensive care unit: Clinical presentations and precipitating medications. Neurocritical care. 2014;21:108-113
- Ables AZ, Nagubilli R. Prevention, recognition, and management of serotonin syndrome. American family physician. 2010;81:1139-1142